From the Department of Dermatology, New York University School of Medicine, New York
Checking for direct PDF access through Ovid
A 62-year-old man with a 5-year history of tumor stage cutaneous T-cell lymphoma (CTCL) used alitretinoin gel, 0.1% twice daily on a right sole tumor. The treatment at the time of topical therapy included acitretin, 35 mg daily, and psoralen with ultraviolet A radiation (PUVA) twice weekly. Previous therapy included topical mechlorethamine, etretinate, and topical glucocorticoids. After 6 weeks, he discontinued alitretinoin gel upon noting that the treated tumor site had turned black. Two weeks later (2 months after the initiation of therapy) he presented with a 6-cm keratotic plaque on the treated area with a 1-cm eschar. No lymphadenopathy, peripheral erythema, or tenderness was noted. He started amoxicillin/clavulanate, 875 mg twice daily, and 2% mupirocin ointment. One month later, the foot lesion had completely eroded into a 6-cm plaque (Fig. 1). There were no changes in the tumors on his trunk, face, and extremities.A biopsy of the eroded lesion revealed a diffuse dermal, predominantly lymphocytic, infiltrate with histiocytes, eosinophils, and plasma cells. The morphologic features were suspicious for CTCL; however, immunophenotyping and immunogenotyping failed to detect a T-cell receptor gene rearrangement, precluding a diagnosis of CTCL. Over the next 6 months, the ulcer re-epithelialized and completely resolved. Eight months later, acitretin and PUVA were discontinued because of new tumor formation. Oral bexarotene and intravenous methotrexate with leucovorin rescue were initiated with stabilization of tumor growth. The right sole lesion has not recurred up to 20 months after treatment.